Posted by mattdds on March 24, 2003, at 9:37:12
In reply to Those friggin' ZAPS - NARDIL or LITHIUM?, posted by ace on March 23, 2003, at 19:56:28
This sounds like coming off an SSRI! When I went off Paxil, Celexa and Zoloft (after unsuccessful trials) they all gave me the zaps. These are annoying but they do go away in about a month.
Here's my hypothesis. I bet this has something to do with downregulation of serotonin receptors, which happens when you are exposed to drug-induced increased serotonin levels over a long period of time. So now there are fewer serotonin receptors, and when the drug is reduced or withdrawn too abruptly, serotonergic transmission is inadequate. It might be something like a shorted circuit in the brain, hence the zaps. That is what it felt like to me, like my brain was shorting out briefly. Again, this is just my hypothesis as to what is happening.
The good news is this is all reversible once you stabilize your dose. The brain is very plastic. I have never heard of "zaps" that persist forever.